Wyoming, 2017High Wind in Wyoming, February 4, 2017
February 4, 2017 · NWS CYS · 16 events in 7 counties and zones
A passing upper level disturbance generated high winds across portions of southeast Wyoming. Peak gusts of 60 to 70 were observed.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance generated high winds across portions of southeast Wyoming. Peak gusts of 60 to 70 were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 3, 10:54 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 3, 10:54 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1054 PM MST Fri Feb 3 2017
.SHORT TERM...(This evening through Sunday night)
Issued at 205 PM MST Fri Feb 3 2017
Forecast challenges deal with strong winds and mountain snow
through the short term.
Currently...Areas east of the Laramie Range this afternoon still
under the influence of southeasterly upsloping winds. Persistent
stratus over the I-80 corridor from Sidney to Cheyenne has kept
afternoon temperatures low. Did lower highs again earlier this
afternoon. Upper level ridge axis seen on water vapor imagery
laying across western Wyoming this afternoon. Upper low seen just
off the Oregon coast moving eastward.
For tonight...Upper ridge axis passes late afternoon and westerly
winds really begin ramping up once this happens. Stratus should
erode quickly after ridge axis passes as lower level winds become
downsloping off the Laramie range. Latest high winds products
showing Craig to Casper 850 and 700mb height gradients surpassing
50 meters by 03Z and above 60 meters by 06Z. So timing on the high
wind onset looking good for the wind prone areas.
Snow to begin shortly after 00Z for the western mountains. Short
term models in great agreement with snow in the Sierra Madre Range
after 00Z and continuing through Saturday. getting snow amounts
for the Sierra Madre Range of 8-10 inches through Saturday with
5-7 inches for the Snowy range. Went ahead with a Winter Weather
Advisory for both mountain ranges as winds will be on the increase
as well out there.
NAM high wind product showing Craig to Casper gradients peaking
around 15Z Saturday pretty close to 70 meters. They die off fairly
quickly Saturday afternoon, maybe too quickly from the winds seen
on the GFS. It is showing 700mb winds 60+ knots at 00Z Sunday and
continuing into Sunday morning. We may need to extend the warnings
into Sunday. Held off for now as we are pretty well covered
through the overnight hours and Saturday.
.LONG TERM...(Monday through Friday)
Issued at 205 PM MST Fri Feb 3 2017
Mild across the CWA Monday with windy conditions continuing around
the mtns. Should see snow showers increase out west during the day
as the next surge of moisture impinges on that area. Upper
shortwave and associated cold front will sweep across the area
later Monday night into Tuesday. The front hangs up against the
mtns through early Weds then washes back east allowing for warmer
temperatures to return. Thursday and Friday look to be mild and
mainly dry but stronger winds returning as lee troughing deepens
over the high plains.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1054 PM MST Fri Feb 3 2017
Westerly winds will be on the rise tonight from west to east
across the forecast area, finally ushering out the arctic
boundary layer that has plagued the area for the past few days.
VFR conditions should prevail through the period, except at KRWL
where Pacific moisture riding in the westerly flow will likely
bring MVFR cigs and perhaps a few snow showers here tonight and
Saturday. Wind gusts will generally be 35 to 45 kts across the WY
terminals through Saturday afternoon, with 25 to 35 kts in NE.
&&
.FIRE WEATHER...
Issued at 205 PM MST Fri Feb 3 2017
Prolonged windy period upcoming as a low pressure system tracks
across Montana. Wind gusts in the wind prone areas of southeast
Wyoming exceeding 65MPH with gusts of 45-50 MPH elsewhere. After a
brief break Saturday evening, winds will be on the increase again
Sunday into the first part of next week. Fortunately, the
mountains have a heavy snowpack and lower lying areas have some
snow, so fire weather concerns will be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 PM MST Saturday for WYZ112-114.
High Wind Warning until 5 PM MST Saturday for WYZ106-110-116-117.
High Wind Warning from 3 AM to 5 PM MST Saturday for WYZ118.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...RJM
FIRE WEATHER...GCCHazardous weather outlook, Feb 3, 9:06 PM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
906 PM MST FRI FEB 3 2017
WYZ101>119-050415-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
906 PM MST FRI FEB 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
STRONG WEST TO SOUTHWEST WINDS WILL OCCUR TONIGHT AND SATURDAY
FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING...INCLUDING THE
CHEYENNE AREA. GUSTS OF 55 TO 65 MPH ARE EXPECTED. HIGH WIND
WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF STRONG WEST TO NORTHWEST WINDS WILL BE POSSIBLE MONDAY
AFTERNOON THROUGH WEDNESDAY...ESPECIALLY FOR THE WIND PRONE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-050415-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
906 PM MST FRI FEB 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TONIGHT
AREAS OF BLOWING SNOW IN THE NORTHERN NEBRASKA PANHANDLE WILL
REDUCE VISIBILITY TO 3 MILES AT TIMES. THIS INCLUDES CHADRON AND
ALLIANCE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WESTERLY WINDS WILL BE POSSIBLE...MAINLY ACROSS THE
SOUTHERN PANHANDLE SATURDAY WITH GUSTS OF 40 TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Feb 3, 8:29 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
829 PM MST FRI FEB 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
02/03/2017 M62 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 45 MPH.
&&
DDEALLocal storm report, Feb 3, 9:06 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
906 PM MST FRI FEB 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HIGH SUST WINDS 7 ESE ARLINGTON 41.55N 106.08W
02/03/2017 M41 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COOPER COVE.
&&
DDEALHigh Wind, South Laramie Range
- When
- February 4, 12:15 AM MST to 3:25 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 04/0015 MST.
High Wind, South Laramie Range Foothills
- When
- February 4, 12:15 AM MST to 3:50 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 04/0220 MST.
High Wind, South Laramie Range Foothills
- When
- February 4, 12:30 AM MST to 3:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 04/0045 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 4, 1:10 AM MST to 1:30 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 61 mph at 04/0120 MST.
High Wind, North Snowy Range Foothills
- When
- February 4, 1:55 AM MST to 9:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, Central Laramie County
- When
- February 4, 2:50 AM MST to 3:50 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 04/0305 MST.
High Wind, Central Laramie County
- When
- February 4, 2:58 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the FE Warren AFB Heliport measured a peak gust of 58 mph.
High Wind, South Laramie Range Foothills
- When
- February 4, 9:55 AM MST to 3:25 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 04/1325 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 4, 10:45 AM MST to 2:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 04/1110 MST.
High Wind, Laramie Valley
- When
- February 4, 11:10 AM MST to 1:10 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 04/1225 MST.
High Wind, East Platte County
- When
- February 4, 12:15 PM MST to 1:45 PM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 04/1315 MST.
High Wind, Laramie Valley
- When
- February 4, 12:35 PM MST to 1:35 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The wind sensor at the Laramie Airport measured sustained winds of 40 mph or higher.
High Wind, Laramie Valley
- When
- February 4, 12:45 PM MST to 1:00 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Herrick Lane measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 04/1250 MST.
High Wind, South Laramie Range Foothills
- When
- February 4, 12:45 PM MST to 3:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- February 4, 1:00 PM MST to 3:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 04/1315 MST.
High Wind, South Laramie Range Foothills
- When
- February 4, 1:10 PM MST to 3:10 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 04/1400 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, February 4 to 28, 2017$22 million · 19 events
- Flash Flooding and Flood in Puerto Rico, February 4, 2017$1.0 million · 4 events
- Heavy Snow in Washington, February 4 to 6, 201714 events
- Winter Weather in Michigan, February 4 to 6, 20179 events
- Waterspout in South Atlantic Coastal Waters, February 4, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682907, 682911, 682908, 682902, 682903, 682914, 682915, 682909, 682900, 682906, 682901, 682905, 682904, 682912, 682910, 682913.